Alert archive / Maryland / Flash Flood Warnings in 2002

Flash Flood Warning 28, NWS Baltimore/Washington

August 3, 2002Baltimore County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 3, 2002, 12:50 AM EDT for Baltimore County, Maryland. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2002, 12:50 AM EDT (04:50 UTC)
Expired
Aug 3, 2002, 2:45 AM EDT
In force
115 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Baltimore County, MD

The radar

The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WGUS51 KLWX 030450
FFWLWX
MDC005-030645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1249 AM EDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BALTIMORE COUNTY IN NORTHERN MARYLAND

* UNTIL 245 AM EDT.

* AT 1242 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 13 MILES NORTH OF
  COCKEYSVILLE...OR ABOUT 2 MILES EAST OF BENTLEY SPRINGS.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING IN THE AREA OF WEST LIBERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 10:00 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 10:00 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1000 PM EDT FRI AUG 2 2002

A FEW CHANGES TO THE FCST FOR THE OVNGT. WL DROP POPS FOR THE
OVERNIGHT HRS. 00Z IAD SOUNDING WAS VRY UNSTABLE THIS EVE...BUT WITH
THE LOSS OF DAYTIME HTG...INSTABILITY IS DECREASING. LTL SFC FORCING
EVIDENT...ALONG WITH WK SYNOPTIC SUBSIDENCE. ALL IN ALL PCPN CHCS WL
BE VRY LOW OVNGT.

REMAINING SHRA OVR HARFORD CTY WEAKENING RAPIDLY...AND HV NOTICED
OUTFLOW BNDRY FROM TSRA TO THE NE OF THE CWA IS PUSHING WELL OUT
AHEAD OF UPDRAFTS...LIKELY SPELLING A DOWNTURN IN CONVECTIVE
ACTIVITY.

18Z ETA DOES KEEP LGT PCPN OVR PARTS OF THE CWA OVNGT...BUT WITH
ONLY VRY WK FORCING WOULD NOT XPCT ANY PCPN.

ACROSS FAR WRN ZNS...WHERE PCPN WAS MOST WDSPRD HV INCLUDED PATCHY
FG WITH VRY LGT WNDS TNGT.

UPDATED ZFP OUT IN A FEW....

MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

In the hours before

Local storm report, Aug 2, 8:29 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
829 PM EDT FRI AUG 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    GRAYSTONE                 MD   WIND DAMAGE
08/02/02   BALTIMORE                      TREES REPORTED DOWNED BY
                                          COUNTY 911 CENTER.

MANNING
Special weather statement, Aug 2, 8:56 PM EDT, 3 hours 54 minutes before
MDZ006-007-011-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
856 PM EDT FRI AUG 2 2002

...STRONG THUNDERSTORMS MOVING THROUGH BALTIMORE AND HARFORD
COUNTIES...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTHEAST OF
CHROME HILL TO BROOKLANDVILLE...MOVING SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS WILL BE NEAR...SCARBORO AND LONG GREEN AROUND
900 PM...TOWSON AROUND AT 902 PM...BYNUM AROUND 904 PM...HAMPTON AND
FALLSTON AROUND 906 PM...AND HICKORY AROUND 908 PM.

THESE STORMS ARE MOVING SLOWLY...AND HEAVY RAINFALL IS EXPECTED WITH
THESE STORMS AS THEY APPROACH THE CHESAPEAKE BAY. DANGEROUS
LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:19 AM EDTSevere Thunderstorm WarningLWXBaltimore, Harford41 min
Aug 3, 1:01 AM EDTSevere Thunderstorm WarningLWXBaltimore59 min
Aug 3, 2:13 PM EDTSevere Thunderstorm WarningLWXAllegany62 min
Aug 3, 2:49 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore41 min
Aug 3, 2:54 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's51 min
Aug 3, 3:00 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick45 min
Aug 3, 3:38 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, Montgomery, Prince George's82 min
Aug 3, 4:03 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, City of Baltimore42 min
Aug 3, 4:31 PM EDTSevere Thunderstorm WarningLWXFrederick44 min
Aug 3, 5:20 PM EDTSevere Thunderstorm WarningLWXFrederick, Montgomery55 min

Nearby

Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.